Are You Taking a Medication that Causes Anxiety?


You wake up at 4 am feeling tired, but wired and you keep twirling some person or event in your head, never going back to sleep. 



Something bad is going to happen today and you just know it! 

One minute you feel like crying, the next minute you want to scream… over pretty much nothing.



Your chest pounds and you feel dread when you think about going to that event or speaking to a certain someone.  

These are the symptoms of anxiety and some of you live with this every day, several times a day. Ruminating in a state of fear, panic or anxiety can cause other symptoms in your body that over time, wear your adrenals out and lead to severe insomnia, depression and high blood pressure.  Stress can also cause ulcers.

There’s a difference between an anxiety or panic attack and generalized anxiety disorder or GAD.  The difference is one is finite and quick and the other is constant. GAD sufferers often expect the worse, when there’s no real reason for concern or they may fret about health, money, family or work issues.  When you find that these intrusive thoughts are occupying much of your day, it’s time to do something about it.

 

As a pharmacist, I bet you think that I’m going to recommend a tranquilizer, but I’m not. That is the worst thing you could do and I rarely recommend drug treatment for this. In fact, I hold the opposite belief. I actually want you to consider the fact that a medication you take is CAUSING the anxiety and changes in your mood. 

For almost 7 million folks with GAD, it’s very possible that most of them are taking a medication that induces anxiety.

Here’s the list of some of the worst possible offenders, you are going to be stunned.  If you take any of these, speak to your doctor because you will need to find a suitable alternative or follow very careful tapering instructions. Stopping suddenly could be a disaster, so again, this is just for your information, take this list to your doctor and see if one of these medications could be the cause of your emotional instability.
Here goes:

Tranquilizers.
Shocker isn’t it?!  The medicine you may be taking to relax can actually lead to anxiety and panic attacks. According to a 1995 study, it was known that in almost half the patients seeking advice for anxiety, panic and phobias the cause was either alcohol or benzodiazepine drugs like clonazepam, alprazolam, lorazepam and others.  The mechanism is complicated, but it’s due to a rebound arousal. Getting off these drugs is a nightmare, so I’d say don’t even start.



Allergy medicines.
It’s in the pseudoephedrine, which is a decongestant. This is a stimulant and can cause you to feel anxious.

Sleeping medicine.  It’s hard to believe but these drugs don’t put you into a restful, natural sleep. Oftentimes, they steal your REM sleep, and so over time you actually become sleep-deprived. Anxiety sets in.


Parkinson’s drugs. It’s the levodopa, which is known to induce anxiety in persons taking it, along with fits of crying.

Antidepressants.  The idea that a mood-elevating pill can induce anxiety is just ridiculous to me! But like all things in medicine, ‘stupid’ is possible and it’s totally true that SSRI antidepressants like paroxetine, sertraline and others can trigger horrible anxiety, nervousness, insomnia, tremors, excessive yawning and other bizarre uncomfortable side effects.

Asthma inhalers.  The albuterol in these medications is the offender, it’s great to help open up breathing passageways, but it causes a person to feel stressed and hyperactive.  Related medications used for asthma such as theophylline and salmeterol will also cause temporary anxiety.

Birth control and hormone replacement therapy (HRT).  The estrogen-like hormones in these medications cause you to feel anxious, jittery and nervous.  There is also a profound drug nutrient depletion (drug mugging) of natural anti-stress B vitamins and this adds to the anxiety you feel from these medications.

Migraine medicine.  The triptans are known to spark feelings of fear, but they are good for some people with migraines.  You can learn about natural ways to beat this condition in my book, Headache Free.

ADHD medications.  This shouldn’t come as any surprise, this category of drugs are related to speed, so in some adolescents and adults (not all) they can cause restlessness, insomnia, diarrhea, anxiety and agitation.

meet-suzy

Let’s Get Social

Facebook  Pinterest  Twitter  Google+  Instagram